Cops are collapsing after touching fentanyl, but experts say you can't overdose from skin contact.
Officers may be experiencing a conversion disorder - when stress is converted into physical symptoms.
Misinformation is swirling about the risk of fentanyl exposure on the job for police officers.
The video is harrowing: It shows a San Diego deputy crumpling to the ground in a parking lot after accidentally touching white powder during an arrest.
"I got you, okay? I'm not going to let you die," a voice from off camera coaches. And then, "I need Narcan!"
Later in the video, the collapsed officer-in-training, Deputy David Faiivae, recalls how his lungs locked up that day in July and wipes away a tear.
"I almost died of a fentanyl overdose," Faiivae, age 32, warns the camera. The San Diego County Sheriff, Bill Gore, then appears on screen with a public service message.
"Being exposed to just a few small grains of fentanyl could have deadly consequences," he warns, adding, "Please take the time to share this video."
There's just one problem: Experts say you can't overdose from touching fentanyl. So why did the San Diego police officer collapse?
If cops aren't overdosing from touching fentanyl, what is happening?
It's not that fentanyl isn't dangerous. A record 93,000 drug overdose deaths were reported last year, according to the Centers for Disease Control and Prevention, and potent synthetic opioids like fentanyl are the most common drugs involved in those deaths.
But skin contact with fentanyl is different, experts say.
"The only way to overdose is from injecting, snorting, or some other way of ingesting it," Dr. Ryan Marino, medical director of toxicology at University Hospitals in Cleveland, told The New York Times. "You cannot overdose from secondhand contact."
Moreover, the symptoms people describe after touching fentanyl vary widely, from dizziness to blurry vision to heart palpitations.
"Passive exposure to fentanyl does not result in clinical toxicity," Dr. Lewis Nelson, director of the medical toxicology division at Rutgers Medical School, wrote in a STAT News op-ed in 2018, adding that the reactions usually resolve on their own, and faster than the drug's effects should last.
"They aren't consistent with the signs and symptoms of opioid poisoning - the triad of slowed breathing, decreased consciousness, and pinpoint pupils," Nelson wrote.
But the police officer in San Diego wasn't the only one to collapse. Officers in Ohio, Arkansas, Massachusetts, California, and North Carolina have all also struggled to breath or fainted after touching fentanyl. Deputy Faiivae declined to comment on the incident. The New Republic's "The Politics of Everything" podcast set out to solve this mystery last month, and concluded that officers are having panic attacks, fueled by misinformation.
"People are probably familiar with what in the 19th century or early 20th century was called hysteria," Patrick Blanchfield, an associate faculty member at the Brooklyn Institute for Social Research specializing in psychoanalytic theory, told "The Politics of Everything."
In classic hysteria cases, symptoms present as temporary paralysis, Blanchfield added: "People's limbs would lock up. They would start screaming, wailing - no apparent reason."
In modern-day terms, cops may be experiencing a conversion disorder - when intense stress is converted into physical symptoms, Blanchfield explained. It's similar to a panic attack.
Blanchfield doesn't think the officers are exaggerating or collapsing on purpose; he believes they are truly scared.
"That suffering is real," he said.
Policing is a stressful and dangerous job, so hyped-up news stories and police reports about officers who reportedly overdose during drug busts might have led to a contagion effect, in which certain behaviors or actions spread through a group.
"When your whole job is maintaining boundaries, but also those boundaries are unstable and full of contradictions, it's probably not surprising that people develop conversion disorders and contagion fears specifically, that they seize up or act out," Blanchfield said.
Confusing panic attacks with overdoses has real consequences
Police forces are part of a larger misinformation problem, harm-reduction experts say. News articles, the Drug Enforcement Administration and the CDC have all spread hyperbolic, unvetted, or false information about the risk of overdose from touching fentanyl.
According to a paper published in the International Journal of Drug Policy last year, news articles containing misinformation about fentanyl were shared at least 450,000 times on Facebook between 2015 and 2019, potentially reaching upward of 70 million users. By comparison, posts correcting false information about fentanyl were shared just 30,000 times.
Misinformation is a threat both to law-enforcement offers and to people who use drugs, since the latter group could be less likely to be rescued during an overdose if responders or witnesses fear for their own lives.
Additionally, those who possess drugs may face harsher sentencing because of this confusion. In 2017, for example, an Ohio police officer told news outlets he'd used his bare hand to brush grains of fentanyl off his uniform during a drug bust. An hour later, he said, he keeled over from an overdose.
The suspect in the drug bust, a 25-year-old, was sentenced to 6.5 years for multiple charges, according to local NBC affiliate WKBN. Among those charges? Assaulting an officer with fentanyl.